anxiety after a stent fitting - British Heart Fou...

British Heart Foundation

39,030 members25,034 posts

anxiety after a stent fitting

literacymatters profile image
12 Replies

Hi. I'm new here. I had a series of HAs, an angiogram and a stent in the LAD coronary artery two weeks back, in Oxford's JR hospital. Everything was fine, and this miraculous operation described as 'routine'. Since then I've often felt perfectly ok, but have also had days (and nights) where I almost have to fight to take breath into a constricted chest and feel weak and wobbly (but no pain, so have not used the GTN spray or called anybody). My assumption is that this will continue slowly to improve, so my questions are - is this history 'normal' and how should I manage the extraordinary anxiety that it engenders? The heart is so central, actually and mythically, and makes itself known so viscerally, doesn't it!

12 Replies

Hi Litarecymaters (sorry, couldn't resist 🤣).

Absolutely 1 million percent normal!

One of the biggest problems when heart problems strike is that, no matter how successful the treatment, there WILL be anxiety. And many of the physical manifestations of anxiety (tight chest, fast heart rate, difficulty breathing...) can almost perfectly mimic heart problems.

It does improve as, over time, you hopefully learn to recognise the anxiety for what it is but, over 2 years after my stent and having just got back from my second run in 2 days, there are still moments....

One other to watch out for, incidentally, is that some of the meds - not to mention the often radical change in diet - can cause gastric discomfort, which is also remarkably adept at pretending to be your heart!

Nettekin profile image
Nettekin

Hi LM (not very literate I know) As TWU says, yours feelings are entirely normal. I strongly feel that it is abnormal not to feel anxiety after a heart event. Most of us potter along in life and then these issues arrive out of left field and knock us for six. My own nstemi and 2 stents was in July 2019, and I still wonder about odd twinges. However, it is no longer the first thing I think about when I wake up in the morning or the last thing before I go to sleep. The anxiety does improve even if it never completely goes away. Having said all that if you have any symptoms that worry you, call your GP or if severe chest pain that does not respond to GTN 999. Xx

literacymatters profile image
literacymatters in reply to Nettekin

Thank you for your extremely reassuring responses. I felt better immediately! I’m absolutely sure you are right.

petetop profile image
petetop

I had my stent fitted in November and as the others say, anxiety, bit of worrying it mm at happen again is normal.I started excercising after about a week at home, just walking round town with my wife.

Some days I would just get very tired in the mid afternoon for no reason, doc said this was normal . It did pass after a couple of weeks.

Then about 3 weeks ago started getting very breathless when I went walking to town, saw the doc and he upped my dose of bisoprolol.

So some symptons could be getting your dose of medicines correct .

Regards

literacymatters profile image
literacymatters in reply to petetop

That’s more very good brain food!

Bradee12 profile image
Bradee12

Hey mate,All good, nothing unusual that you reported from my single experience!

After a HA due to my LAD blockage, they put in two stents last May. All well since.... except that the drugs afterwards have needed juggling. Eg I was walking fine for an hour each day, then after about 3 months started to get really sore Achilles tendons. Nothing had changed in my walking routine. The Doc said it was due to the statin I was on. Changed statin but still no good so he stopped them. I'm not concerned as I can regulate cholesterol by diet. So just something to monitor. No need to stress. Just adjust sensibly as time goes on little by little.

literacymatters profile image
literacymatters in reply to Bradee12

Thanks! Who would have thought about statins affecting the Achilles’ tendons? Interesting and useful to keep in mind. I’m walking about 15 minutes ok and adapting the (already quite healthy) diet. Thanks again.

Giveadogabone profile image
Giveadogabone

Gerald, it was so reassuring to read your post. Thank you.

Qualipop profile image
Qualipop

Check your medication. I felt exactly like that after stents and a HA. The cause was ticagrelor. It had to be changed. It's a feeling like asthma as if you can't get your breath but yet you are breathing juts fine.

literacymatters profile image
literacymatters

When the dust has settled a bit, I will research the meds. My GP is ok, but only ok, so being proactive makes sense. Thanks. I’m also working on attitude! And I walk daily, starting with ten minutes and working up. I have not had to use the spray yet.

GWP1952 profile image
GWP1952 in reply to literacymatters

Sounds like you have a plan. I was determined to get back to normal as soon as I could as a way of respecting the excellent care that I received from the NHS. I was actually invited to have a triple bypass 11 months after my HA which kept me off the hills for 3 months, but I was soon back up in Scotland doing what I enjoy.

I don't now have GTN spray as part of my medication as I have been "fixed". I had no need to use it and hopefully it will be the same for you.

Kind regards, Gerald

Oh, just one more thing. I am allergic to many medications which was why I became proactive with regards to what I was being prescribed. I carry a homemade card with me when I am out to advise what is what. It gives me some comfort as seemingly innocuous drugs such as diuretics make me very unwell.... just one dose is sufficient.

literacymatters profile image
literacymatters

It’s great to hear everyone’s experience and take on this. I hear you all gratefully. I am definitely improving and it’s partly due to your kind inputs. Thanks!

You may also like...